MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004J25
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00011.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for an arteriovenous fistula (avf) in the left gluteal artery using penumbra coil 400 coils (pc400 coils).During the procedure, the physician used another manufacturer's microcatheter along with n-butyl cyanoacrylate (nbca) to perform an embolization.A new microcatheter was then opened and two new pc400 coils were deployed and detached into the avf.Next, the physician advanced a new pc400 coil into the microcatheter; however, it became stuck and was unable to advance out of the microcatheter.The physician removed the pc400 coil from the patient and attempted to advance a new pc400 coil through the microcatheter; however, this pc400 coil also became stuck and was unable to advance out of the microcatheter.The physician removed the pc400 coil and the procedure was completed with no additional coils needed.A final angiography was performed, which did not reveal any abnormal blood flow.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400 coil) pusher assembly; the pusher assembly was kinked approximately 5.0 cm from the proximal end; the proximal constraint sphere was inside the distal detachment tip (ddt) with piece of fractured stretch resistant wire (sr wire); the coil was detached from the pusher assembly.The outer diameters (od) of the pusher assembly and the undamaged section of the embolization coil were measured and found to be within specification.Conclusion: evaluation of the returned devices revealed that the sr wires were fractured in both pc400 coils.This type of damage typically occurs due to improper handling during use.If the pc400 is forcefully retracted against resistance, the sr wire may fracture.The od of both pusher assemblies and undamaged sections of both embolization coils were measured and found to be within specification.The non-penumbra device mentioned in complaint was not returned for evaluation.It is unknown if the non-penumbra device was damaged prior to advancing the pc400 coils and, therefore, the root cause of this complaint cannot be determined.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5345409
Report Number3005168196-2016-00010
Device Sequence Number378929
Product Code HCG
UDI-Device Identifier00814548011721
UDI-Public00814548011721
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Followup
Report Date (Section B) 12/09/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/31/2020
Device Catalogue Number4004J25
Device Lot NumberF64922
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/05/2016
Supplement Report FDA Received Date02/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age37 YR
Patient Weight58